1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
blankLoading...

Non-steroidal Anti-inflammatory Drugs: Gastrointestinal Effects

Non-steroidal Anti-inflammatory Drugs: Gastrointestinal EffectsThe gastrointestinal effects of non-steroidal anti-inflammatory drugs range from dyspepsia to gastric ulceration, hemorrhage, and perforation. Minor symptoms of gastrointestinal discomfort are reported in 10% to 40% of patients using non-steroidal anti-inflammatory drugs. Gastric ulcers occur in up to 20% of chronic non-steroidal anti-inflammatory drug (NSAID) users. Of these patients, only a small proportion go on to develop bleeding and perforations; major gastrointestinal bleeding is reported in 0.3% of patients taking acetylsalicylic acid (ASA) alone or non-ASA non-steroidal anti-inflammatory drugs. It has been estimated that the general practitioner with approximately 1500 patients would encounter these serious complications only once in 10 years. Small intestine, large bowel, and esophageal irritation are rare.

Gastric effects of non-steroidal anti-inflammatory drugs are currently thought to involve both prostaglandin inhibition and a direct local irritant effect. Prostaglandins protect the gastrointestinal tract by increasing mucus production, increasing mucosal blood flow, decreasing acid secretion, and enhancing repair mechanisms. Because all non-steroidal anti-inflammatory drugs can inhibit gastric prostaglandin synthesis, the potential for gastrointestinal adverse effects is inseparable from their beneficial anti-inflammatory effects and can occur with any dosage form.

Non-steroidal Anti-inflammatory Drugs: Gastrointestinal EffectsThat a direct local irritant effect also contributes to gastric damage, at least with acetylsalicylic acid, is supported by the observation that enteric-coated forms are less damaging. Other possible mechanisms include an increase in back diffusion of hydrogen ions by ASA, increased leukotriene synthesis, and increased free radical formation by non-ASA non-steroidal anti-inflammatory drugs.

Patients at risk. The populations at risk for the development of ulcers, hemorrhage, and perforation have not yet been precisely identified. In epidemiological studies, the association between non-steroidal anti-inflammatory drug use and hemorrhage or perforation appears to be strongest for elderly women, although this could simply reflect the high use of non-steroidal anti-inflammatory drugs in the elderly female population. Others have reported that male patients are more likely to bleed than female patients. Gastric hemorrhage is a particularly serious event in elderly patients, commonly associated with hospitalization and morbidity.

Other populations at risk include those with a bleeding diathesis, a history of previous gastrointestinal ulceration, and perhaps those with varies secondary to alcoholism or portal hypertension. Patients with inflammatory bowel disease are at risk for activation of the disease.

Other than a high incidence of gastrointestinal bleeding associated with high-dose acetylsalicylic acid (ASA) use, there is no evidence that any specific non-steroidal anti-inflammatory drugs produce less gastropathy than others when used in equivalent anti-inflammatory doses. All can cause gastrointestinal damage.

Monitoring. Monitoring is complicated by the fact that the gastrointestinal side effects of non-steroidal anti-inflammatory drugs are often silent; most patients are asymptomatic before bleeding. Nor do symptoms correlate well with endoscopic results. In a study by Caruso and Biancho Porro, 41% of patients without symptoms had endoscopically confirmed lesions, while 79% of patients with symptoms of discomfort had lesions. These results suggest that, while a lack of symptoms is not predictive, the presence of symptoms calls for further investigation. Epigastric tenderness on physical examination may further indicate the likelihood of lesions, but is uncommon.

Monitoring for occult fecal blood loss is a poor indicator of upper gastrointestinal lesions. Collins and Du Toit found that approximately half of their patients with gastric ulcerations did not have detectable occult blood, while approximately half of those with no endoscopic signs of gastric lesions were positive for occult blood. Iron-deficiency anemia can signal gastrointestinal blood loss.- While some authors have reported that bleeding is most likely to occur within the first 3 to 4 months of treatment, gastrointestinal bleeding has been reported after anywhere from 6 days to 2 years of non-steroidal anti-inflammatory drug use. Long-term monitoring is thus needed. Because symptoms of gastrointestinal complications are infrequent and vague, they cannot be relied upon for the purpose of monitoring. Some strategies can help prevent gastrointestinal problems (Table 1).

Table 1. Monitoring And Preventing Gastrointestinal Effects: Strategies to help you manage patients taking NSAIDs
Monitoring
• Follow up frequently within the first few months for symptoms and examine for epigastric tenderness
• Check for occult fecal blood every 1 to 3 months (its presence indicates some sort of gastrointestinal problem; a negative result, though, does not eliminate the possibility of an upper gastrointestinal lesion)
• Check for anemia every 6 months
Prevention
• Avoid non-steroidal anti-inflammatory drugs (NSAIDs) in patients with active peptic ulcers, blood dyscrasias, and anticoagulant therapy
• Avoid NSAIDs in patients with inflammatory bowel disease if possible; if NSAIDs are used, use enteric-coated acetylsalicylic acid (ASA) rather than uncoated ASA
• Avoid high doses and multiple NSAID therapy, especially in elderly patients and in those with liver and renal dysfunction
• Counsel patients to avoid smoking and alcohol, to swallow the medication with a large glass of water or other liquid, and to report symptoms of hemorrhage, such as hematemesis or black stools, promptly

Preventive measures. The use of cytoprotective agents is still controversial. Because the patients at risk have not been precisely defined, it is not clear which groups should receive preventive agents. It is difficult to justify administering a drug, with its own inherent toxicities, just to prevent toxicity from another drug, unless the risk is high.

Sucralfate: Sucralfate has been shown to increase gastric prostaglandin E2 secretion in rats. However, a similar effect on prostaglandins did not appear in humans treated with non-steroidal anti-inflammatory drugs. Evidence of preventive benefit in patients taking NSAIDs is weak. Further studies on sucralfate are warranted, because it is a drug of relatively low toxicity lacking the systemic interactions seen with cimetidine.

Cimetidine: Studies with cimetidine have established that doses of 200 to 400 mg are effective in preventing the acute injury associated with the administration of a single 1300-mg dose of acetylsalicylic acid (ASA) to healthy subjects. However, evidence of preventive benefits in long-term studies is required before routine prophylaxis can be recommended.

Misoprostol: Several recent studies have investigated the value of misoprostol, a synthetic analog of PGE, in the prevention of NSAID-related ulceration. It acts by augmenting prostaglandin-mediated mu-cosal defenses. In healthy subjects taking ASA, ibuprofen, or tolmetin for 7 days, misoprostol (200 µg) taken concomitantly four times a day has been shown to be significantly superior to placebo in preventing the occurrence and reducing severity of en-doscopically demonstrated gastric and duodenal ulceration.

The only study investigating long-term gastrointestinal protection reported that both 100- µg and 200- µg misoprostol doses significantly reduced the frequency of gastric ulcers in patients with osteoarthritis taking their usual doses of ibuprofen, piroxicam, or naproxen. Although these initial studies are promising and the mechanism involved intuitively seems appropriate, more studies (particularly long-term ones) are required before misoprostol can be recommended for the routine prevention of non-steroidal anti-inflammatory drug gastropathy.

Comparative performance: In a study comparing misoprostol (200 µg QID) with cimetidine (300 µg QID) over 7 days in the prevention of tolmetin-related (400 mg QID) gastroduodenal ulceration in healthy subjects, both were significantly better than placebo. Misoprostol was more effective than cimetidine in preventing gastric ulcer, but not duodenal ulcer.

Leave a Reply

  Subscribe  
Notify of